Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Side Effects of Medication – General Discussion

BruceBBruce Posts: 516
edited 06/11/2012 - 8:19 AM in Pain Medications
Virtually every medication has some form of adverse side effect. Not every side effect is serious and not everyone will suffer every side effect, but nevertheless there are side effects. Sometimes these side effects are quite obvious (like the spaced out feeling some of us have got from Neurontin, Lyrica or Topamax) and sometimes the side effects go undetected until years down the track (e.g. liver or kidney damage). Even seemingly mild drugs such as Tylenol (acetaminophen) has serious side effects if used consistently long term. Some common side effects of the medications us back pain sufferers frequently use are:

* Acetaminophen (Tylenol, Paracetamol/Panadol) –Liver damage

* Aspirin - Gastointestinal problems, including ulcers and stomach bleeding

* NSAIDS - Gastointestinal problems, including ulcers and stomach bleeding, possible kidney damage

* Narcotic-based drugs and narcotic-like drugs – Dependency. Also, many of the narcotic based drugs we take are actually combination drugs that also contain Acetaminphen or aspirin, e.g. Percocet, Percodan, Ultram, Tramadol, etc., and so have the side effects associated with those drugs too.

We all owe it to ourselves when prescribed new medications, to learn what the side effects are. If your doctor doesn’t tell you or plays these down, then go and research them – there are lots of good sites:


…to name a few that I use.

Having said all the above, I think that it is important that we don’t over react to the fact that drugs have side effects and recognise the obvious primary benefit we are getting from that drug. So long as we understand what the side effects are and put in place a plan to deal with these (be it only short term use, blood monitoring, etc.) – kind of risk management – then it’s OK to continue with their use.

What angers me a little is when doctors put us on a new medication without educating us on the side effects of that new drug and even worse if the intention is that we are on it for an extended period of time and there is a risk of long term damage (e.g. liver or kidney damage), without putting in place a regular testing regime.

Just my thoughts…any comments?
Keep positive!


...an old timer here and ex-moderator



  • thread Bruce...thanks for posting it.
  • Is there a med that does the same thing as Tylenol? Not same active ingredient but same mode of action?

    Tylenol helps for me but I take heavy doses and have been taking it awhile. I would like to switch to something with same MOA.
  • :) i have found that my pharmacist can give me the best information on the side effects of the medications i am taking. my doctor won't talk about them unless asked and then he says read the information provided on the label. this is not adequate enough information so i have turned to the computor and my pharmacist. reading the enclosures is also important. i guess my main point is that we have to be totally active when we are given a medication. without doing that we open ourselves up for injury or worse. i take vitamins and supplements as well and they have to be checked for possible side effects with my medications. everyone stay on top of this. you owe it to yourself to be aware of the side effects and possible interactions of your medications! Jenny :)
  • I love that website. I have all my current meds in there and then when i get a new one I add it and it will show me possible side effects and any interactions with the others I'm taking. I take 6 right now so its a huge help to me....it has alot of great information!!

    Thanks for posting it!

  • at the old forum,there was a thread called medicine 101,is there a way to import it over here,i would do the work if you want me too...
  • Thanks Bruce for the info!!! Have a great day :)
  • I agree with Jenny, the pharmacist is the person to ask about side effects and long term use of medications. Most doctors get their drug information from drug reps who are essentially salesmen and are going to push the benefits of their products versus the downfalls. My pharmacist also remembers what else I'm taking on a month to month basis and if the new drug will peacefully interact with that cocktail. They definately are an underutilized professional IMO.

    I'm one of those unfortunate souls who is incredibly sensitive to medications and WILL get the side effects. It's important to me to know in advance what to expect. I've been to the ER because of severe allergic reactions before and meds scare me!

    I have to say that I have a lot of faith in my doc that moniters my meds. That being said, even she hasn't done a blood panel and I've been seeing her for almost a year. I have an appointment in August and I think I'm going to talk to her about that.

    This is a great topic Bruce, thanks!

  • That’s a great point Bruce and we here are becoming educated as to the long term effects in relation to the short term gain of some improved pain management. It is becoming our responsibility to continually evaluation our long term medication use and it is far too easy to spend many years attempting to find that illusive amalgam of tablets and to stick to it at any cost.

    With some trepidation my doctor told me I would have to change some of the type of medication that I consume to reduce the risk in the future for internal problems that now seem insignificant based on the pain I have, but slowly and inexorably doing some internal damage. My associate heart problems complicate this and are in some way attributed to immobility through pain, The risk is proportionate to the volume and variants of medication and we do need more guidance as to the long term effects, I have for some time been taking anti-gastric medication to forestall the onset of these and evidence as to the risk will be available should we search sufficiently for these results that pertain to us as a specific group.

    It is not beneficial to say that we would do anything to reduce the pain, while slowly creating another one, at one of the residential PM groups one chap had an ulcer based on the usage of medication which seemed to have created a bigger short term health issue than the pain itself. It reality pain itself will not be our collective demise and the increased risk we are swallowing daily should not be negated through lack of knowledge and tenacity on our behalf to minimise the overall outcome. Clearly that research and knowledge is available and this site will attempt to support patients fearful of the implications and increased usage, we can start by asking our doctor is a more suitable medication available and what are the risks in percentage term, we need more understanding.

    These are my very thoughts as I take every medication, and we should all be vigilant.

    Take care and ask those questions, someone knows !


  • Excellent post John! It certainly gives food for thought!
  • I did copy it over 9in the beginning but it has got lost somewhere - i will but it up to the top of the list again - hopefully We can make it a sticky again soon.

    Keep positive!


    ...an old timer here and ex-moderator

Sign In or Register to comment.